| Catalog Number |
03821740 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
08/09/2016
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that; during a revision, the patient had hardware in l4-s1.We were extending the hardware up to l3.When the doctor took out old rod and started turning the heads on the screws that were already in the patient, three tulip heads popped off.We replaced them with other screws.
Additional Manufacturer Narrative
Visual inspection; device history review; complaint history review; risk assessment.No relevant manufacturing issues were identified as all units met specifications.According to the ifu, "once implanted, the implants are subjected to stresses and strains.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidated.While the expected life of spinal implant components is difficult to estimate, it is finite.The components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone." it is possible the implants became deformed over time and when force was exerted on the tulip heads during repositioning, they disengaged.Additionally, the patient did fuse, so the implants served their purpose.The most likely cause of the event is fatigue of the devices due to the length of implantation.
Event or Problem Description
It was reported that; during a revision, the patient had hardware in l4-s1.We were extending the hardware up to l3.When the doctor took out old rod and started turning the heads on the screws that were already in the patient three tulip heads popped off.We replaced them with other screws.